Ohio, 2017

Hail and Damaging Wind in Ohio, August 19, 2017

August 19, 2017 · NWS CLE · 5 events in 3 counties and zones

A cold front moved across northern Ohio on August 19th causing scattered showers and thunderstorms to develop. A couple of thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio on August 19th causing scattered showers and thunderstorms to develop. A couple of thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 12:43 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 19, 12:43 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
143 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Weak low pressure associated with a disturbance aloft will drop
across the lower Great Lakes and Ohio Valley today. High
pressure will build across the Ohio Valley and eastern Great
Lakes Sunday, then move east of the area on Monday. The next low
will move northeast across the Great Lakes Tuesday and take a
cold front across the local area Tuesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
Update...Expanded likely pops slightly in the south/southeast so
formatters will get likely wording into the zone forecast.

Previous discussion...Fairly sharp shortwave/upper trough to
cross the area today. The surface reflection is rather weak
though. Mid/high clouds already beginning to overspread the area
before dawn. System will be working with limited moisture so
expect shower/thunderstorm coverage to be scattered at best.
Latest guidance brings the small cluster of storms from northern
IN into northwest OH followed by a diurnal lull and then a
flare up again along or just east of the I-71 corridor. Marginal
instability with daytime heating and decent lapse rates with
the trough could produce a few feisty storms but by the time
that all comes together activity should be across eastern
counties and it would not be much longer before it would be out
of the county warning area. Overall this is a quick system and
any one place has just a few hours for the threat for
precipitation. Highs a little on either side of 80 degrees.

Clearing and light/variable winds in the wake of today's
disturbance for tonight. This may introduce a patchy fog for
early Sunday morning. With high pressure building overhead,
Sunday will be quiet with partly cloudy afternoon skies and
seasonable temperatures.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will drift across the region Sunday night with it east
of the area on Monday. This will allow southerly winds to develop
and begin the return flow of moisture. Warm advection and some weak
convergence along a lake boundary may be enough to cause an
isolated thunderstorm across inland NW PA and maybe over NW OH. For
the most part expect to see some afternoon cumulus with highs in the
mid to upper 80s. Thunderstorm chances will increase after midnight
Monday night but the best chances arrive Tuesday afternoon into the
evening as the cold front moves across the region. Thunderstorms
will end from west to east overnight with the cold front passage.
Cooler Tuesday with the added cloud cover and thunderstorms but highs
will still reach the lower to mid 80s. A gradual decrease in
humidity Tuesday night with lows in the lower to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
There could be some lingering showers across NE OH/NW PA into
Wednesday afternoon. High pressure will begin to increase its
influence at the surface Wednesday night into Thursday. However
another upper level trough will be approaching. This trough will
cross the area on Thursday but with low level moisture in question
we will not place more than 20 percent POP's in the forecast. By
Friday high pressure should take control of the area.

Cooler temperatures area expected through the long term forecast
with highs in the lower to mid 70s. Lows most locations will dip
into the 50s. A few upper 40s may occur across inland NW PA by
Friday night.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Convergence increasing across inland nern OH along a developing
surface trough. Satellite show cu field beginning to enhance and
would anticipate showers and thunderstorm development within the
next hour or two. Will carry VCTS at KCAK and KYNG through 21Z.
May have to add an hour or so to that but will wait for
development. Elsewhere am expecting primarily VFR conditions as
drier air moves in behind the trough aloft which is moving
through the region.

OUTLOOK...Non-VFR possible in scattered showers/tstms on
Tuesday.

&&

.MARINE...
A reinforcing surge of cooler air will move across the area this
afternoon with an upper level trough. Westerly winds will persist
through the day and may become strong enough to produce 2 to 4 foot
waves from Willowick to Ripley. There is a possibility of waves
building to 3 to 5 feet for a few hours mid afternoon into the
evening. Later shifts will need to watch this potential as winds
shift around to the northwest this afternoon.

High pressure will then build across Lake Erie tonight into Sunday.
This high will shift east of the region on Monday as the next area
of low pressure moves into the Western Great Lakes by Tuesday.
Southwesterly winds will increase ahead of a cold front on Tuesday.
Winds will likely be the strongest in the wake of the cold front
Tuesday night into Wednesday with strong cold advection anticipated.
This should be enough to require small craft advisories.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...TK
MARINE...Mullen
Hazardous weather outlook, Aug 19, 3:46 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
446 AM EDT Sat Aug 19 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
446 AM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 12:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
152 PM EDT SAT AUG 19 2017

OHZ029-030-037-047-191845-
Richland-Ashland-Morrow-Knox-
152 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND...SOUTH
CENTRAL ASHLAND...EAST CENTRAL MORROW AND NORTHERN KNOX COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Chesterville,
or 10 miles east of Mount Gilead, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Loudonville, Fredericktown, Bellville, Danville, Chesterville,
Waterford, Butler, Perrysville, Gann, North Liberty and Shauck.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4045 8272 4063 8271 4067 8222 4057 8222
      4057 8218 4039 8219
TIME...MOT...LOC 1751Z 272DEG 19KT 4054 8264

Sefcovic
Special weather statement, Aug 19, 12:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
159 PM EDT SAT AUG 19 2017

OHZ032-191845-
Stark-
159 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT STARK COUNTY...

At 158 PM EDT, a strong thunderstorm was located over Louisville, or
near Canton, moving east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Bolivar, Meyers Lake, Hills And Dales, Robertsville,
Maximo and Perry Heights.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4077 8165 4090 8143 4091 8109 4073 8109
      4072 8124 4065 8124 4065 8144 4066 8144
      4065 8147 4064 8165
TIME...MOT...LOC 1758Z 277DEG 21KT 4082 8131

Sefcovic

The radar

The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 19, 1:15 PM EST
Where
Knox County, 1.91 mi E of Fredericktown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.477, -82.514

Thunderstorm winds downed a few trees and some power lines along Montgomery Road east of Fredericktown.

Hail, Mahoning

When
August 19, 1:43 PM EST
Where
Mahoning County, 1.17 mi SE of New Buffalo
Measured
1 in hail
Reported by
Social Media
Coordinates
40.967, -80.705

Hail the size of quarters was observed.

Hail, Stark

When
August 19, 1:45 PM EST to 1:46 PM EST
Where
Stark County, 2 mi S of Alliance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.891, -81.100

Penny to nickel sized hail was reported.

Hail, Stark

When
August 19, 1:53 PM EST
Where
Stark County, Waynesburg
Measured
1 in hail
Reported by
Public
Coordinates
40.670, -81.250

Hail the size of quarters was observed.

Hail, Knox

When
August 19, 2:07 PM EST
Where
Knox County, 2.45 mi SW of Monroe Mills
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.372, -82.398

Hail the size of quarters was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719042, 719044, 719040, 719041, 719043.